Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Nashville, TN

July 20, 20234 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 2:15 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 2:15 PM CDT (19:15 UTC)
Expired
Jul 20, 2023, 5:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, TN, Putnam County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:34 PM CDTFLASH FLOOD1 Nnw Sparta, TNPhoto received via Twitter of roadway covered by water near White County High School on Roosevelt Drive. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS54 KOHX 201915
FFWOHX
TNC041-141-175-185-202215-
/O.NEW.KOHX.FF.W.0010.230720T1915Z-230720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
215 PM CDT Thu Jul 20 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Eastern De Kalb County in middle Tennessee...
  Southwestern Putnam County in middle Tennessee...
  Northern Van Buren County in middle Tennessee...
  White County in middle Tennessee...

* Until 515 PM CDT.

* At 215 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville, Sparta, Smithville, Spencer, Baxter, Doyle, Bakers 
  Crossroads, Hamptons Crossroads, Burgess Falls State Park, Virgin 
  Falls State Natural Area, Edgar Evans State Park and Center Hill 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3613 8581 3617 8580 3618 8578 3618 8579
      3618 8580 3619 8579 3616 8564 3605 8536
      3595 8526 3591 8524 3591 8521 3589 8523
      3581 8524 3579 8527 3579 8525 3572 8527
      3568 8530 3584 8570 3602 8590 3613 8583

FLASH FLOOD...RADAR INDICATED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 20, 1:46 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
146 PM CDT Thu Jul 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 134 PM CDT Thu Jul 20 2023

A cluster of severe storms is currently racing across Middle
Tennessee, producing widespread wind damage and power outages,
while we're also experiencing an ongoing flooding threat.
Fortunately, once these storms exit the mid state, it will bring
an end to the worst of the days-long storms and heavy rain we have
experienced this week. Lesser storm chances will continue tonight
and tomorrow before ending altogether tomorrow night as a surface
boundary dips south of the region.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 134 PM CDT Thu Jul 20 2023

Drier, cooler air will finally settle over Middle Tennessee to
start off the weekend, and rain chances from Saturday through next
week will be hard to come by, which will be welcome given the
volume of rain that we've received this week. Temperatures this
weekend will be several degrees cooler than normal, but look for
readings to creep back up by the start of next week. By the middle
of the week, we can look forward to highs in the low to mid 90s
most areas, but dew points won't be excessive, so for now it
doesn't appear that any sort of heat advisory will be in play.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu Jul 20 2023

A cluster of severe thunderstorms is bearing down on the Nashville
Metro Area, so the first order of business with the 18Z TAF's is
to move these storms across Middle Tennessee. These storms do
contain severe wind gusts, although the storm core(s) will likely
stay north of BNA. We do expect a cessation of the active weather
behind this line. Look for dense fog to develop overnight, along
with low stratus in a few spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  66  84 /  40  30  20  10
Clarksville    73  87  64  85 /  30  30  10   0
Crossville     67  82  61  77 /  60  50  20  10
Columbia       72  88  65  83 /  50  50  30  10
Cookeville     70  84  63  79 /  60  40  10  10
Jamestown      68  81  62  77 /  60  30  10  10
Lawrenceburg   72  88  64  82 /  60  50  40  10
Murfreesboro   72  88  65  84 /  40  40  20  10
Waverly        71  86  63  83 /  40  40  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...Rose
LONG TERM....Rose
AVIATION.....Rose

In the hours before

Local storm report, Jul 20, 1:29 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
129 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     1 NW Hendersonville     36.30N 86.62W
07/20/2023                   Sumner             TN   Emergency Mngr

            Numerous trees and power lines down across
            southwestern Sumner County. One tree fell
            onto and crushed a house on Raintree Dr.

&&

Shamburger
Special weather statement, Jul 20, 1:29 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Thu Jul 20 2023

TNZ075-077-201915-
Coffee TN-Bedford TN-
129 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of Coffee and
southeastern Bedford Counties through 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle, Normandy,
Hillsboro, Raus, Summitville, Arnold AFB and Woods Reservoir.

This includes Interstate 24 between mile markers 100 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3531 8600 3534 8603 3536 8615 3534 8620
      3535 8621 3534 8625 3535 8624 3537 8628
      3538 8625 3539 8628 3541 8625 3541 8629
      3536 8634 3542 8654 3561 8643 3555 8591
      3554 8590 3531 8597
TIME...MOT...LOC 1829Z 280DEG 29KT 3550 8638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Clements
Local storm report, Jul 20, 1:37 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
137 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Tstm Wnd Dmg     8 ENE Clarksville       36.62N 87.23W
07/20/2023                   Montgomery         TN   Emergency Mngr

            Numerous trees and power lines down across
            the county, especially northeastern areas.

&&

Shamburger
Special weather statement, Jul 20, 2:07 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
207 PM CDT Thu Jul 20 2023

TNZ059>062-075-201945-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
207 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, southern Rutherford, northeastern Maury, Williamson and
Bedford Counties through 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson's Station, or 8 miles south of Franklin, moving southeast at
45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Shelbyville, Brentwood, Spring
Hill, Nolensville, Thompson's Station, Chapel Hill, Wartrace,
Eagleville, Bell Buckle, Christiana, I-65 East Of Columbia,
Fosterville, Triune, Santa Fe, Rover, Deason and Rockvale.

This includes the following highways...
 Interstate 65 between mile markers 44 and 73.
 Interstate 24 between mile markers 80 and 94.
 Interstate 840 between mile markers 15 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3577 8723 3581 8722 3602 8678 3573 8622
      3552 8632 3539 8650
TIME...MOT...LOC 1907Z 301DEG 40KT 3580 8686

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clements
Local storm report, Jul 20, 2:13 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Tstm Wnd Dmg     7 ESE Bradyville        35.71N 86.06W
07/20/2023                   Cannon             TN   Public

            Carport destroyed and mini barn flipped over
            on Hwy 53 at Simpson Road.

&&

Shamburger
Local storm report, Jul 20, 2:14 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Nashville TN
214 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tstm Wnd Dmg     5 WNW Readyville        35.85N 86.26W
07/20/2023                   Rutherford         TN   Trained Spotter

            Large tree down blocking Cranor Road.

&&

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM CDTSpecial Weather StatementOHXJackson, Smith31 min
Jul 20, 5:57 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more3 hr
Jul 20, 7:10 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam3 hr
Jul 20, 7:58 AM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Putnam3 hr
Jul 20, 8:18 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Pickett4 hr
Jul 20, 9:25 AM CDTFlash Flood WarningOHXFentress3 hr
Jul 20, 10:47 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam, White5 hr
Jul 20, 11:35 AM CDTSpecial Weather StatementOHXSumner25 min
Jul 20, 11:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart40 min
Jul 20, 12:04 PM CDTFlash Flood Warning Considerable damage threatOHXFentress, Overton, Pickett6 hr
Jul 20, 12:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Jul 20, 12:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Robertson, Sumner, Wilson39 min
Jul 20, 12:41 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Robertson, Sumner, Wilson34 min
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson39 min
Jul 20, 1:06 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner54 min
Jul 20, 1:11 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson49 min
Jul 20, 1:29 PM CDTSpecial Weather StatementOHXBedford, Coffee46 min
Jul 20, 1:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more40 min
Jul 20, 1:44 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy31 min
Jul 20, 2:07 PM CDTSpecial Weather StatementOHXBedford, Williamson38 min
Jul 20, 2:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCoffee, Grundy, Van Buren, Warren, White34 min
Jul 20, 2:17 PM CDTFlash Flood WarningOHXDeKalb, Smith, Trousdale, Wilson3 hr
Jul 20, 2:20 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson3 hr
Jul 20, 2:23 PM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Jul 20, 2:30 PM CDTFlash Flood WarningOHXCannon, DeKalb, Van Buren, Warren3 hr
Jul 20, 2:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy45 min
Jul 20, 2:32 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Warren3 hr
Jul 20, 2:34 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Marshall, Maury, Rutherford, Williamson3 hr
Jul 20, 2:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jul 20, 2:49 PM CDTSpecial Weather StatementOHXMarshall41 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXGiles23 min
Jul 20, 2:55 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury35 min
Jul 20, 3:16 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr
Jul 20, 3:45 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 20, 3:56 PM CDTAreal Flood AdvisoryOHXPutnam109 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.